Alert archive / Iowa / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 176, NWS Des Moines, IA

September 17, 2015Decatur County, Wayne County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 17, 2015, 9:59 PM CDT for Decatur County, Wayne County, Iowa. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2015, 9:59 PM CDT (02:59 UTC)
Expired
Sep 17, 2015, 10:45 PM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Decatur County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 104 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 10:07 PM CDTHAIL 0.883 Ese Grand River, IADELAYED REPORT FROM SEP 17

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 6:38 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2015-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2015-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
1581 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

074 
WUUS53 KDMX 180259
SVRDMX
IAC053-185-180345-
/O.NEW.KDMX.SV.W.0176.150918T0259Z-150918T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
959 PM CDT THU SEP 17 2015

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WAYNE COUNTY IN SOUTH CENTRAL IOWA...
  DECATUR COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 1045 PM CDT

* AT 959 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
  OF SUN VALLEY LAKE...OR 9 MILES NORTHWEST OF LEON...MOVING EAST AT
  35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LEON...HUMESTON...GRAND RIVER...VAN WERT...GARDEN GROVE...DECATUR
  CITY...WELDON AND LE ROY.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 11 AND 24.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4071 9402 4089 9401 4090 9376 4090 9345
      4065 9347
TIME...MOT...LOC 0259Z 272DEG 31KT 4080 9393 

HAIL...1.00IN
WIND...60MPH
 
$$

DONAVON
2 follow-up statements
461 
WWUS53 KDMX 180321
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1021 PM CDT THU SEP 17 2015

IAC053-185-180345-
/O.CON.KDMX.SV.W.0176.000000T0000Z-150918T0345Z/
WAYNE IA-DECATUR IA-
1021 PM CDT THU SEP 17 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN WAYNE AND DECATUR COUNTIES...

AT 1021 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LEON...MOVING
EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LEON...HUMESTON...GRAND RIVER...VAN WERT...GARDEN GROVE...DECATUR
CITY...WELDON AND LE ROY.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 11 AND 24.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4071 9402 4089 9401 4090 9376 4090 9345
      4065 9347
TIME...MOT...LOC 0321Z 275DEG 27KT 4077 9374 

HAIL...1.00IN
WIND...60MPH
 
$$

DONAVON
035 
WWUS53 KDMX 180346
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1046 PM CDT THU SEP 17 2015

IAC053-185-180356-
/O.EXP.KDMX.SV.W.0176.000000T0000Z-150918T0345Z/
WAYNE IA-DECATUR IA-
1046 PM CDT THU SEP 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WAYNE AND DECATUR
COUNTIES HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTH CENTRAL IOWA.

LAT...LON 4071 9402 4089 9401 4090 9376 4090 9345
      4065 9347
TIME...MOT...LOC 0344Z 272DEG 31KT 4077 9374 

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 6:33 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Sep 17, 6:33 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
633 PM CDT THU SEP 17 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 309 PM CDT THU SEP 17 2015

BOUNDARY CURRENTLY LOCATED ACROSS NORTHWESTERN IOWA...GENERALLY FROM
NORTH OF ESTHERVILLE TO NORTH OF OMAHA WILL SLIDE SOUTHEAST
THROUGHOUT THE PERIOD. CONCERNS WILL BE WITH SEVERE THUNDERSTORM
POTENTIAL AND HEAVY RAINFALL. EARLY MORNING CONVECTION RESULTED IN
LOW CLOUDS ACROSS MUCH OF THE CWA WHICH MAY HELP TO LIMIT CONVECTIVE
INITIATION TONIGHT...THOUGH WITH FORCING NEAR BOUNDARY EXPECT TO SEE
THUNDERSTORMS BEGIN TO DEVELOP ACROSS NORTHERN IOWA...ALONG THE NOSE
OF A WEAKENING CAP AND SPREAD SOUTHEAST...AS IS NOTED WITH WEAK
RETURNS IN CURRENT RADAR TRENDS. MODEL SOUNDINGS ALL WEAKEN CAP
THROUGH AFTERNOON AND SPC ANALYSIS NOTES 2000+ J/KG CAPE ACROSS MUCH
OF THE CWA. BULK SHEAR IS SOMEWHAT LIMITED...THOUGH IS EXPECTED TO
CONTINUE TO GRADUALLY INCREASE AND IS SUFFICIENT ENOUGH TO ALLOW FOR
ANY THUNDERSTORMS WHICH DO DEVELOP TO PRESENT PERSIST AND SEVERE
POTENTIAL...WITH MAIN CONCERNS HAIL AND HIGH WINDS. SOME UNCERTAINTY
IN WESTERN EXTENT OF PRECIPITATION GIVEN CURRENT FRONTAL PLACEMENT.
HIGH RES MODELS HAVE BEEN PERFORMING WELL TODAY AND ALL KEEP BEST
PRECIPITATION FURTHER EAST. THEREFORE HAVE TRENDED PRECIP DOWN IN
NORTHERN AND WESTERN CWA. MODELS ARE ALSO MUCH QUICKER...PUSHING
PRECIPITATION SOUTH OF IOWA NEAR 06Z...THOUGH HAVE HELD POPS IN THE
SOUTH THROUGH PERIOD WITH BOUNDARY EXPECTED TO STALL SOUTH OF IOWA.

THETA-E ADVECTION CONTINUES TO INCREASE ALONG BOUNDARY INTO
TONIGHT...WITH EXPANDING PRECIPITATION THREAT AFTER 00Z. IN
ADDITION...ANY THUNDERSTORMS WILL BE CAPABLE OF HEAVY RAIN...WITH
PWAT VALUES NEAR 1.8 INCHES OR HIGHER. EXPECT THUNDERSTORMS TO BE
PROGRESSIVE AS BOUNDARY PUSHES SOUTH WHICH WILL HELP LIMIT FLASH
FLOOD THREAT. HOWEVER MAY SEE AN ENHANCED RISK OF FLASH FLOODING
WHERE EARLY MORNING CONVECTION PRODUCED 1 TO 2 INCHES OF RAINFALL
WITH LOCALLY HIGHER AMOUNTS....GENERALLY ALONG THE INTERSTATE 80
CORRIDOR IN WESTERN/CENTRAL PORTIONS OF THE CWA. WILL HOLD OFF ON
ISSUING FLASH FLOOD WATCH ATTM WITH UNCERTAINTIES IN WESTERN EXTENT
OF PRECIPITATION TONIGHT...THOUGH WILL CONTINUE TO MONITOR.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
ISSUED AT 309 PM CDT THU SEP 17 2015

CHANCES FOR SHOWERS AND THUNDERSTORMS FRIDAY WITH A STRETCH OF
BELOW NORMAL TEMPERATURES THROUGH THE WEEKEND ARE THE HIGHLIGHTS
OF THE EXTENDED FORECAST.

WIDESPREAD RAIN SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS
ARE EXPECTED FRIDAY. FORECAST MODELS ARE IN GOOD AGREEMENT WITH
UPPER TROUGH MOVING THROUGH THE NORTHERN PLAINS INTO THE MIDWEST.
SURFACE FRONT WILL PUSH SOUTH INTO THE MID-MISSISSIPPI VALLEY
WITH THE EXITING WAVE. PRECIPITATION CHANCES LINGER INTO FRIDAY
EVENING AND THEN TAPER FROM WEST TO EAST ACROSS IOWA WITH SURFACE
HIGH BUILDING OVER THE NORTHERN AND CENTRAL PLAINS. SURFACE WINDS
WILL GRADUALLY DECREASE LATE FRIDAY NIGHT INTO SATURDAY MORNING IN
RESPONSE TO A WEAKENING PRESSURE GRADIENT. CLOUD COVER AND COLD
AIR ADVECTION WILL LIMIT HIGHS TOMORROW TO THE MID AND UPPER 60S
BEHIND THE FRONT WITH HIGHS IN THE LOWER 70S AHEAD OF THE
ADVANCING COLD FRONT. CONTINUED COLD AIR ADVECTION AND CLEARING
SKIES WILL SUPPORT OVERNIGHT LOWS IN THE MID 40S IN NORTH CENTRAL
IOWA WITH LINGERING CLOUD COVER HOLDING TEMPERATURES IN THE 50S IN
SOUTH CENTRAL IOWA.

DRY WEATHER FOR THE WEEKEND WITH SURFACE HIGH BUILDING OVER THE
STATE. SKIES WILL CLEAR...LIGHT WINDS WILL PREVAIL AND
TEMPERATURES WILL REMAIN BELOW NORMAL WITH UPPER 60S AND LOWER 70S
FOR HIGHS AND LOWS RANGING FROM THE MID 40S TO LOWER 50S.

A GRADUAL WARMING TREND ANTICIPATED NEXT WEEK. AN UPPER RIDGE IN
THE SOUTHWEST WILL BEGIN TO BUILD ACROSS THE SOUTHERN AND CENTRAL
PLAINS. SOUTH AND SOUTHWESTERLY FLOW WILL RETURN TO THE PLAINS AND
THE MIDWEST. MID TO LATE WEEK PRECIPITATION CHANCES LOOK TO RETURN
WITH SHORTWAVE ENERGY TOPPING THE RIDGE AND INTERACTING WITH
POTENTIAL SURFACE FRONT.

&&

.AVIATION...18/00Z
ISSUED AT 633 PM CDT THU SEP 17 2015

COLD FRONT SINKING ACROSS THE AREA EARLY TONIGHT WILL SPAWN SCT
SHRA/TSRA FOR THE NEXT SEVERAL HOURS...HANDLED WITH VCTS IN THE
TAFS. PRECIP CHANCES WILL END AS THE BOUNDARY MOVES THROUGH...BUT
THERE IS SOME UNCERTAINTY AS TO HOW MUCH STRATUS AND BR MAY
DEVELOP EVEN BEHIND THE FRONT LATER TONIGHT...ESPECIALLY ACROSS
THE SOUTH AS IT STALLS OUT OVER MISSOURI. HAVE INCLUDED LOW
CIGS/VSBYS AT OTM AFTER MIDNIGHT BUT WILL NEED TO WATCH
OBSERVATIONAL TRENDS CLOSELY FOR POSSIBLE AMENDMENTS. ON FRIDAY
MORE WIDESPREAD SHRA IS EXPECTED...WITH TSRA ACROSS THE
SOUTH...AND MVFR OR LOWER CONDITIONS POSSIBLE ESPECIALLY IN THE
AFTERNOON. GIVEN UNCERTAINTY AT THIS RANGE...HAVE ONLY INCLUDED
BROAD TRENDING GROUPS IN THIS DIRECTION FOR THE 00Z TAFS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AWB
LONG TERM...ANGLE
AVIATION...LEE
Hazardous weather outlook, Sep 17, 3:59 PM CDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
359 PM CDT THU SEP 17 2015

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-182100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
359 PM CDT THU SEP 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE LATE
AFTERNOON AND TONIGHT WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS. HEAVY RAINFALL MAY ALSO ACCOMPANY THE STORMS THIS
EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED IN SOUTH
CENTRAL IOWA WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

In the hours before

Local storm report, Sep 17, 7:44 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
744 PM CDT THU SEP 17 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             DRAKESVILLE             40.80N 92.48W
09/17/2015  E0.75 INCH       DAVIS              IA   TRAINED SPOTTER

            SMALL AMOUNTS OF HAIL.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Sep 17, 7:52 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
752 PM CDT THU SEP 17 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             6 NNE MOULTON           40.75N 92.62W
09/17/2015  E0.88 INCH       DAVIS              IA   PUBLIC

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Sep 17, 8:01 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
801 PM CDT THU SEP 17 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             5 WSW DRAKESVILLE       40.77N 92.57W
09/17/2015  E1.00 INCH       DAVIS              IA   PUBLIC

&&

NWS DES MOINES IA
IRIS SYSTEM

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:24 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis36 min
Sep 17, 11:12 PM CDTSpecial Weather StatementDMXMonroe33 min
Sep 18, 12:29 AM CDTSpecial Weather StatementDMXDavis16 min
Sep 18, 10:11 AM CDTSpecial Weather StatementDMXAppanoose, Davis64 min
Sep 18, 10:30 AM CDTSpecial Weather StatementDMXLucas45 min
Sep 18, 10:34 AM CDTSpecial Weather StatementDMXAdair, Adams56 min
Sep 18, 10:51 AM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Marion, Warren39 min
Sep 18, 1:13 PM CDTSpecial Weather StatementDMXClarke, Madison, Ringgold, Union, Warren62 min
Sep 18, 3:37 PM CDTSevere Thunderstorm WarningDMXWapello23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.